Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 227, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 11, 2009, 8:40 AM CDT for Brown County, Cherry County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2009, 8:40 AM CDT (13:40 UTC)
- Expired
- Jul 11, 2009, 9:30 AM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Brown County, NE, Cherry County, NE
The radar
The North Platte radar (KLNX), 86 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:45 AM CDT | HAIL 1 | 9 Ssw Valentine, NE | |
| Jul 11, 9:07 AM CDT | HAIL 1 | 20 Sse Valentine, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2101 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 111340 SVRLBF NEC017-031-111430- /O.NEW.KLBF.SV.W.0227.090711T1340Z-090711T1430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 840 AM CDT SAT JUL 11 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA... EAST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... THIS INCLUDES THE CITY OF VALENTINE... * UNTIL 930 AM CDT * AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA...OR 9 MILES SOUTH OF VALENTINE...AND MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JOHNSTOWN BY 920 AM CDT... 9 MILES NORTHEAST OF MOON LAKE BY 925 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4273 9990 4235 10009 4273 10078 4292 10060 TIME...MOT...LOC 1340Z 305DEG 35KT 4275 10052 $$ 13
2 follow-up statements
000 WWUS53 KLBF 111401 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 901 AM CDT SAT JUL 11 2009 NEC017-031-111430- /O.CON.KLBF.SV.W.0227.000000T0000Z-090711T1430Z/ BROWN NE-CHERRY NE- 901 AM CDT SAT JUL 11 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR EAST CENTRAL CHERRY AND NORTHWESTERN BROWN COUNTIES... AT 858 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WOOD LAKE...OR 19 MILES SOUTHEAST OF VALENTINE...MOVING SOUTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WOOD LAKE BY 905 AM CDT... JOHNSTOWN BY 920 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. VERY HEAVY RAINFALL IS EXPECTED WITH THIS STORM AS WELL. WATER RUNNING OVER ROADWAYS HAS BEEN REPORTED AND ISOLATED FLOODING IS POSSIBLE. && LAT...LON 4273 9990 4235 10009 4273 10078 4292 10060 TIME...MOT...LOC 1359Z 305DEG 35KT 4264 10032 $$ 13
000 WWUS53 KLBF 111412 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 912 AM CDT SAT JUL 11 2009 NEC017-031-111430- /O.CON.KLBF.SV.W.0227.000000T0000Z-090711T1430Z/ BROWN NE-CHERRY NE- 912 AM CDT SAT JUL 11 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR EAST CENTRAL CHERRY AND NORTHWESTERN BROWN COUNTIES... AT 907 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF WOOD LAKE...OR 24 MILES WEST OF AINSWORTH...MOVING SOUTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MOON LAKE BY 930 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO THE SIZE OF QUARTER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. VERY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH THIS STORM WHICH MAY CAUSE SOME PONDING OF WATER OR ISOLATED FLOODING OVER ROADWAYS. && LAT...LON 4280 10038 4273 9990 4235 10009 4261 10055 TIME...MOT...LOC 1411Z 303DEG 31KT 4251 10030 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:44 AM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 11, 3:44 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 344 AM CDT SAT JUL 11 2009 .DISCUSSION... WEATHER PATTERN REMAINS UNCHANGED TODAY...WITH NEARLY STATIONARY FRONT DRAPED ACROSS COLORADO AND KANSAS. LARGE UPPER LEVEL HIGH WILL ALSO REMAIN ANCHORED ACROSS THE SOUTHERN PLAINS. FOR OUR AREA...MOIST SOUTHEAST UPSLOPE FLOW WILL CONTINUE BENEATH MODERATELY STRONG WEST WINDS ALOFT. THUNDERSTORMS ONGOING ACROSS PARTS OF WESTERN NEBRASKA THIS MORNING SHOULD GRADUALLY WEAKEN. MID AND HIGH CLOUDS ASSOCIATED WITH THIS ACTIVITY SHOULD DISSIPATE OR MOVE OFF TO THE EAST OF THE AREA BY EARLY AFTERNOON...BUT AREAS OF LOW CLOUDS/STRATUS MAY AGAIN HANG TOUGH INTO THE MID AFTERNOON HOURS. NEW THUNDERSTORM DEVELOPMENT SHOULD TAKE PLACE BY LATE AFTERNOON ACROSS THE NEBRASKA PANHANDLE...AND ADJACENT EASTERN WYOMING...SOUTH DAKOTA...AND COLORADO. MOIST UPSLOPE FLOW COMBINED WITH AFTERNOON HEATING WILL BE THE TRIGGER. IN ADDITION...WEAK WAVES MAY LOCALLY AID IN THUNDERSTORM DEVELOPMENT AS THEY RIDE AROUND THE PERIPHERY OF THE SOUTHERN PLAINS UPPER LEVEL HIGH. BULK SHEAR AND INSTABILITY WILL ONCE AGAIN SUPPORT SUPERCELLS AT FIRST...WITH ACTIVITY POSSIBLE CONGEALING INTO AN MCS AS THE STORMS PROPAGATE INTO THE MOIST SOUTHEAST FLOW...POSSIBLE REACHING CENTRAL NEBRASKA THROUGH WESTERN KANSAS BY MID EVENING. SUNDAY..MORE OF THE SAME CAN BE EXPECTED...WITH MOIST SOUTHEAST UPSLOPE FLOW CONTINUING ACROSS THE AREA. THUNDERSTORMS /SOME SEVERE/ MAY BE A BIT MORE WIDESPREAD SUNDAY AFTERNOON...AS MODELS INDICATE A SHORTWAVE TRANSLATING FROM THE DESERT SOUTHWEST...AND INTO THE CENTRAL PLAINS BY EVENING. MONDAY...LOW PRESSURE WILL STRENGTHEN ACROSS NORTHEAST WYOMING/SOUTHEAST MONTANA. THIS WILL EFFECTIVELY PULL THE STATIONARY FRONT NORTHWARD AS A WARM FRONT. LOOKS AS IF THE FRONT WILL END UP FROM WESTERN SOUTH DAKOTA THROUGH CENTRAL NEBRASKA BY LATE AFTERNOON. THIS FRONT...COMBINED WITH FAVORABLE UPPER LEVEL DYNAMICS FROM APPROACHING PACIFIC NORTHWEST UPPER TROUGH...WILL SET THE STAGE FOR A POTENTIALLY SIGNIFICANT SEVERE WEATHER DAY. TUESDAY AND BEYOND...AS THE AFOREMENTIONED UPPER TROUGH MOVES ACROSS THE NORTHERN PLAINS...A COLD FRONT WILL MOVE THROUGH THE AREA. THE FRONT WILL SETTLE TO THE SOUTH WEDNESDAY...AND THEN BEGIN TO RETURN NORTH AS A WARM FRONT THURSDAY AND FRIDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY AS THIS OCCURS. TEMPERATURE WISE...NO EXTREMES ARE EXPECTED THROUGH THE ENTIRE SEVEN DAY PERIOD. HIGHS SHOULD MOSTLY AVERAGE IN THE 80S...BUT 90S MAY OCCUR MONDAY ACROSS PARTS OF SOUTHWEST NEBRASKA TO THE SOUTH OF THE WARM FRONT. LOWS WILL MOSTLY REMAIN IN THE 60S...WITH PERHAPS A FEW UPPER 50S ACROSS THE NORTHWEST. && .AVIATION... CEILINGS WILL CONTINUE TO LOWER OVER SOUTHWEST NEBRASKA IN ADVANCE OF CONVECTION. ISOLATED NATURE OF CONVECTION WILL KEEP TSRA OUT OF KLBF TAF AND COVER WITH VCTS. STORMS EXPECTED TO PASS BY KLBF BETWEEN 11 AND 12Z AT CURRENT 25 KT EASTERLY MOTION. STRATUS TO SETTLE BACK IN WITH PASSAGE OF CONVECTION OVER SOUTHWEST NEBRASKA. CIGS WILL IMPROVE TO MVFR BY LATE MORNING AND INTO VFR RANGE BY AFTERNOON. CONVECTION SHOULD REMAIN SOUTH OF KVTN TAF SITE WITH VFR CONDITIONS PERSISTING THROUGH THE DAY. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...TAYLOR AVIATION...POWER
Hazardous weather outlook, Jul 11, 5:21 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 521 AM CDT SAT JUL 11 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-121030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 521 AM CDT SAT JUL 11 2009 /421 AM MDT SAT JUL 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EVENING. A FRONTAL BOUNDARY LAYING ACROSS WESTERN KANSAS INTO NORTHEAST COLORADO AND SOUTHEAST WYOMING WILL LEAVE MOIST EASTERLY FLOW ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER THE NEBRASKA PANHANDLE AND MOVE EAST INTO WESTERN NEBRASKA. THE MAIN THREAT WITH THUNDERSTORMS THAT DO DEVELOP WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. THE AREA OF CONCERN IS WEST OF US HIGHWAY 83 FROM VALENTINE TO MC COOK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A BOUNDARY LYING ALONG THE NEBRASKA KANSAS BORDER WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND. ANOTHER STRONGER FRONT WILL MOVE ACROSS THE NORTHERN PLAINS ON MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE POWER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:22 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 42 min |
| Jul 11, 9:24 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.